Winter Storm, Perry
- When
- March 3, 6:00 PM CST to March 4, 3:00 PM CST
- Where
- Perry forecast zone
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
A strong low pressure system moved from Texas northeast across western Kentucky. Northwest of the storm track, colder air resulted in freezing rain and some sleet over parts of southeast Missouri and southern Illinois.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong low pressure system moved from Texas northeast across western Kentucky. Northwest of the storm track, colder air resulted in freezing rain and some sleet over parts of southeast Missouri and southern Illinois. The heaviest ice accumulations were from Mount Vernon southwest into Pinckneyville. Numerous downed tree limbs and power outages were reported in those areas. About 4,000 customers were without power in the Mount Vernon area. Another 2,600 customers were without power in the Marion, Carbondale, and Murphysboro areas. Extensive damage occurred to utility poles and lines in parts of Union County, especially between Cobden and Alto Pass. Ten poles were down in that area. In the Mount Vernon area, the Red Cross opened a shelter for those without heat. Gusty winds brought down ice-covered tree limbs, including at least one that fell on a vehicle. About half a dozen trees fell in Mount Vernon, in addition to numerous limbs. Power was restored within three days. Ice accumulations on trees and power lines averaged from one-quarter to one-half inch along and northwest of a line from Fairfield to Marion to Carbondale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 3, 3:27 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CST MON MAR 3 2008
.DISCUSSION...
WILL MAINTAIN ALL HEADLINES AS IS FOR TONIGHT AND TUESDAY.
MAIN CONCERN THIS AFTERNOON IS THE LACK OF ANY GUIDANCE HANDLING
COLD SURFACE TEMPERATURE SURGE ACROSS THE AREA THIS AFTERNOON. THE
12Z ECMWF OF ALL OPTIONS SEEMS TO BE DOING THE BEST...SO FOLLOWED
IT AS CLOSE AS POSSIBLE TONIGHT. IT IS THE COLDEST GUIDANCE AND
BRINGS THE FREEZING LINE RIGHT TO PADUCAH AND EVANSVILLE BY
12Z...BEFORE WARMING IT UP AGAIN.
CONFIDENCE IN THE SURFACE TEMPERATURE FORECAST IS QUITE LOW...BUT
IF CONFIDENCE GROWS TONIGHT...THE EXISTING ADVISORY MAY NEED TO BE
UPGRADED TO A WARNING...AND ANOTHER ROW OF COUNTIES FARTHER EAST PLACED
IN A NEW ADVISORY ALL FOR INCREASED ICING.
FOLLOWED HPC QPF WHICH HAS UPWARDS OF 3 INCHES OVER SOUTHERN
ILLINOIS THIS AFTERNOON AND TONIGHT. WITH A HALF TO ONE INCH
ALREADY FALLEN TODAY...STANDING WATER IF NOT FLASH FLOODING
PROBLEMS WILL LIKELY DEVELOP THIS EVENING OVER SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS...AND FARTHER EAST OVERNIGHT.
GIVEN THE IMMENSE LIQUID QPF...IF THE FREEZING LINE REACHES THE
AREA EARLY THIS EVENING...CATASTROPHIC ICING MAY OCCUR IN THE
WARNING AREA...WITH WELL OVER A HALF AN INCH POSSIBLE TONIGHT. THE
PRECIPITATION MAY MIX WITH SLEET OVERNIGHT IN THE WARNING
AREA...BUT MOST OF THE QPF WILL RESULT IN ICING. THE PRECIPITATION
WILL FINALLY CHANGE OVER TO SNOW WEST OF KPOF VERY LATE TONIGHT.
AND THEN FURTHER NORTH THROUGH THE MORNING HOURS. STILL LOOKING AT
2 TO 4 INCHES OF SNOW POSSIBLE ON TOP OF THE HALF INCH ICING.
THE PRECIPITATION WILL LIKELY CHANGE OVER TO SNOW OVER THE ENTIRE
AREA BY TUESDAY AFTERNOON. A LINGERING CHANCE OF SNOW WILL REMAIN
IN THE FORECAST TUESDAY EVENING. TEMPERATURES EAST OF THE ADVISORY
AREA SHOULD REMAIN AT OR ABOVE FREEZING...SO ACCUMULATIONS SHOULD
BE MINIMAL. HOWEVER...SOME AREAS MAY SEE AN INCH OR SO
ACCUMULATION...IF IT COMES DOWN HARD ENOUGH.
THE MODELS HAVE TRENDED DRIER WITH THE MINOR SYSTEM WEDNESDAY
NIGHT AND THURSDAY...BUT KEPT THE SMALL POPS GOING AND WILL TAKE A
BETTER LOOK AT IT TOMORROW.
GENERALLY TRENDED COLDER THROUGH THE FORECAST...BUT NOT FAR FROM
TODAYS GUIDANCE.
&&
.SHORT TERM...
.LONG TERM... /FRIDAY THROUGH MONDAY/
FUN PERIOD SETTING UP ACROSS THE AREA AGAIN...WITH A SHARP HIGH
AMPLITUDE UPPER TROUGH IN THE REGION FRIDAY INTO SATURDAY. THE 12Z
GFS SEEMS TO BE TRENDING TOWARD THE 00Z ECMWF...INDICATING A TENTH
TO A QUARTER INCH OF LIQUID QPF LATE FRIDAY AND FRIDAY NIGHT. IT
SHOULD MOVE INTO SOUTHEAST MISSOURI AHEAD OF THE STRONGEST IMPULSE
WITHIN THE UPPER TROUGH. THE IMPULSE WILL SHIFT QUICKLY EASTWARD
THROUGH THE AREA FRIDAY NIGHT.
IT APPEARS THAT TEMPERATURES ALOFT WILL BE COLD ENOUGH FOR
SNOW...BUT SURFACE TEMPERATURES MAY INITIALLY BE WARM ENOUGH TO MELT
IT BEFORE IT REACHES THE GROUND. AS AN ARCTIC SURFACE HIGH SURGES
THROUGH THE AREA WITH THE UPPER IMPULSE...THE PRECIPITATION SHOULD
BECOME ALL SNOW.
ALSO INSERTED A SLIGHT CHANCE POP FOR THE ENTIRE REGION SUNDAY
NIGHT. THIS IS LEANING MORE TOWARD THE DRIER 00Z ECMWF/S WEAK UPPER
LEVEL SYSTEM...THAN THE MORE ROBUST AND WET 12Z GFS WHICH ACTUALLY
HAS A COLD FRONT WITH THE SYSTEM. EITHER WAY IT SHOULD BE A QUICK
HITTER EFFECTING ONLY SUNDAY NIGHT. COULD SEE RAIN OR SNOW WITH
IT...IF IT AMOUNTS TO ANYTHING AT ALL.
GENERALLY USED HPC GUIDANCE AS A STARTING POINT FOR TEMPERATURES
THROUGH THE PERIOD. NO MAJOR OVERHAULS NECESSARY.
&&
.AVIATION...
A COLD FRONT WILL CONTINUE TO MOVE ACROSS THE REGION LATE THIS
AFTERNOON INTO EARLY THIS EVENING...WITH TAF SITES ALL HAVING NORTH
TO NORTHWEST WINDS AT 10 TO 20 KTS WITH GUSTS TO 25 TO 30 KTS BY
21Z....CONTINUING INTO THE OVERNIGHT. WIDESPREAD RAIN WILL CONTINUE
ACROSS THE AREA THIS AFTERNOON AND OVERNIGHT WITH VSBYS AT 3-5SM
WITH ISOLD 1SM BR. LOW VFR CIGS WILL DROP TO MVFR AND OCCASIONALLY
IFR WITH THE ONSET OF HEAVIER SHOWERS OR AN ISOLATED THUNDERSTORM.
KCGI MAY SEE A MIX OF FREEZING RAIN AND SLEET AFTER 03Z...CHANGING
OVER TO LIGHT SNOW AND SLEET AFTER 10Z. KPAH...KEVV...KOWB ARE
EXPECTED TO REMAIN JUST RAIN OVERNIGHT...POSSIBLY CHANGING TO A MIX
AFTER 12Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH LATE TONIGHT FOR BALLARD-CALDWELL-CALLOWAY-
CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-GRAVES-
HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...FLOOD WATCH THROUGH LATE TONIGHT FOR BOLLINGER-BUTLER-CAPE
GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
SCOTT-STODDARD-WAYNE MO.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR SCOTT-
STODDARD.
WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-WAYNE MO.
IL...FLOOD WATCH THROUGH LATE TONIGHT FOR ALEXANDER-EDWARDS-FRANKLIN-
GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-
PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-
WILLIAMSON.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR ALEXANDER-
EDWARDS-JOHNSON-PULASKI-SALINE-UNION IL-WABASH-WHITE-
WILLIAMSON.
WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR FRANKLIN-
HAMILTON-JACKSON-JEFFERSON-PERRY IL-WAYNE IL.
IN...FLOOD WATCH THROUGH LATE TONIGHT FOR GIBSON-PIKE-POSEY-SPENCER-
VANDERBURGH-WARRICK.
&&
SHORT TERM...DRS
LONG TERM....DRS
AVIATION...RSTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 439 PM CST MON MAR 3 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 439 PM CST MON MAR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT AN OCCASIONAL RUMBLE OF THUNDER WILL BE POSSIBLE OVER THE EASTERN HALF OF THE QUAD STATE TONIGHT. NO SEVERE WEATHER IS EXPECTED. HOWEVER...HEAVY RAINFALL IS EXPECTED THROUGHOUT THE AREA...AND A FLOOD WATCH IS IN EFFECT THROUGH 6 AM TUESDAY. AS TEMPERATURES FALL BELOW FREEZING GRADUALLY FROM WEST TO EAST ACROSS THE AREA TONIGHT...SIGNIFICANT ICING IS LIKELY OVER MUCH OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. REFER TO THE WINTER STORM WARNING AND ADVISORY PRODUCTS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN...FREEZING RAIN AND SLEET ACROSS THE AREA AT SUNRISE TUESDAY WILL QUICKLY CHANGE OVER TO SNOW FROM SOUTH TO NORTH THROUGH THE MORNING. WESTERN PORTIONS OF THE AREA COULD SEE SIGNIFICANT SNOW ACCUMULATIONS...WHILE EASTERN AREAS COULD SEE UP TO AN INCH. REFER TO THE WINTER STORM WARNING AND ADVISORY PRODUCTS FOR MORE DETAILS. A SMALL CHANCE OF SNOW IS FORECAST THROUGHOUT THE AREA WEDNESDAY NIGHT AND THURSDAY...FRIDAY NIGHT AND SATURDAY...AND AGAIN ON SUNDAY NIGHT. LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF HEAVY RAIN...FLOODING...AND WINTRY PRECIPITATION WOULD BE GREATLY APPRECIATED TONIGHT AND TUESDAY. DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 423 PM CST MON MAR 3 2008 ILZ087-090-091-094-INZ081-082-085>087-KYZ003>005-007-010-014-018- MOZ112-114-041100- GALLATIN-POPE-HARDIN-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK- CARLISLE-BALLARD-MCCRACKEN-LIVINGSTON-CRITTENDEN-UNION KY- HENDERSON-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...SHAWNEETOWN...GOLCONDA... ELIZABETHTOWN...METROPOLIS...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...BARDWELL...WICKLIFFE... PADUCAH...SMITHLAND...MARION...MORGANFIELD...HENDERSON... CHARLESTON...NEW MADRID 423 PM CST MON MAR 3 2008 MINOR ICING OF ELEVATED SURFACES POSSIBLE LATE TONIGHT SOME MINOR ICING MAY OCCUR...MAINLY ON ELEVATED SURFACES LATE TONIGHT IN AREAS FROM NEW MADRID MISSOURI TO WINSLOW INDIANA...INCLUDING PADUCAH KENTUCKY AND EVANSVILLE INDIANA. IN THIS AREA...TEMPERATURES WILL FALL TO NEAR THE FREEZING MARK BY SUNRISE TUESDAY MORNING. ALTHOUGH THE HEAVY RAINFALL SHOULD BE WELL EAST OF THE AREA...SOME LIGHT RAIN MAY LEAD TO SOME MINOR ICING...MAINLY OF ELEVATED SURFACES. AS THE TEMPERATURE WARMS UP TO JUST ABOVE FREEZING TUESDAY MORNING...THE ICING SHOULD CEASE TO BE A CONCERN. IN ADDITION...THE PRECIPITATION WILL LIKELY CHANGE TO SNOW FROM SOUTH TO NORTH ACROSS THIS AREA INTO THE EARLY AFTERNOON...WITH THE POTENTIAL FOR AROUND AN INCH OF SNOW ACCUMULATION BEFORE IT COMES TO AN END. DRS
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81483, 81484, 81485, 81486, 81487, 81488, 81489, 87382.